6
$\begingroup$

I've read the case of Witty Ticcy Ray: a 24 years old man with disabling Tourette’s syndrome. The first Dr. Sacks's treatment, with Haldol, provokes a strong change in Ray's behavior: from tics and excitement to a catatonic state. Ray didn't like this.

They had a period of three months of therapy in which Ray could express himself, he said that he couldn't live without his disease.

Finally they found a compromise: During the week, Ray took Haldol, on weekends, he stopped it and he was again ’witty ticcy Ray’. This therapy was accepted by the patient and was succesful.

Is it in any way dangerous to take an antipsychotic drug with that discontinuity?

$\endgroup$
8
$\begingroup$

Haldol (haloperidol) is mainly known for its antipsychotic properties to treat schizophrenia. It's an aged antipsychotic with a lot of side effects. Because of this, haloperidol is nowadays mostly replaced by the atypical antipsychotics, such as clozapine as first-line treatment.

Haloperidol's primary mechanism of action is believed to be related to its antagonistic effects on the dopamine D2 receptor (Seeman, 2002). However, it indeed also finds use in controlling tics and vocal utterances that are part of Tourette's syndrome (Messiha et al., 1971).

Given that it may take several weeks before haloperidol's effects become apparent, it should be taken continuously. But perhaps even more importantly, sudden termination of taking haloperidol can lead to unpleasant withdrawal symptoms, including

  • Delusions, hallucinations and psychotic episodes;
  • Breathing problems
  • Tremors, tightening of the muscles;
  • Dry mouth, loss of control of your tongue;
  • Blurry vision;
  • Restlessness.

In all, haloperidol looks like a medicine that should be taken regularly.

However, I couldn't find evidence that it is in any way dangerous to take it on an irregular regimen.

References
- Messiha et al., Life Sciences (1971); 10(8-1): 449-57
- Seeman, Can J Psychiatry (2002); 47(1): 27-38

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.